Article Text

PDF

Effect of clindamycin and lincomycin therapy on faecal flora.
  1. D A Leigh,
  2. K Simmons

    Abstract

    Bacterial counts were carried out on the faeces of 160 patients receiving clindamycin or lincomycin treatment for bacterial infections. In all the patients the total bacteroides count was significantly reduced while strains of Enterobacteriaciae, yeasts, and streptococci were correspondingly increased. Severe diarrhoea developed in 25 (16%) patients, but this could not be related to a change in faecal flora. Diarrhoea was most common when clindamycin was given prophylactically, women were more affected than men, and the incidence was highest in those aged over 60 years. No cases of pseudomembranous colitis were seen. Although clindamycin is a valuable antibiotic for treating established severe anaerobic bacterial infections it should be used cautiously in elderly patients.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.